Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 217, NWS Shreveport, LA

May 4, 2000Rusk County, Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 4, 2000, 5:10 AM CDT for Rusk County, Smith County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 2000, 5:10 AM CDT (10:10 UTC)
Expired
May 4, 2000, 6:15 AM CDT
In force
65 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Rusk County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 113 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:55 AM CDTHail 1.75Price, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 5:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 10.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2000-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2000-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS54 KSHV 041015
SVRSHV
TXC401-423-041115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 AM CDT THU MAY 4 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSK COUNTY IN TEXAS
  SOUTH SMITH COUNTY IN TEXAS

* UNTIL 615 AM CDT

* AT 510 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF ARP...OR
  ABOUT 10 MILES SOUTHEAST OF WHITEHOUSE...MOVING EAST AT 15 MPH.
  THIS STORM WILL MOVE INTO RUSK COUNTY TO JUST SOUTHWEST OF 
  HENDERSON AROUND 530 PM.

  ANOTHER SEVERE THUNDERSTORM WAS JUST SOUTH OF TYLER MOVING TO THE  
  EAST AT 15 MPH ALSO THIS STORM WILL MOVE TO NEAR WHITEHOUSE AROUND
  530 PM.
  
THESE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND STRONG DAMAGING 
WINDS. DO NOT REMAIN OUTSIDE...HAIL TO NEAR GOLFBALL SIZE AND WINDS 
TO NEAR 60 MPH LIKELY. 

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  RUSK COUNTY IN TEXAS
  SOUTH SMITH COUNTY IN TEXAS
UNTIL 615 AM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:32 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 4, 3:32 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CDT THU MAY 4 2000

UPPER LOW SPINNING OVER S OK...VORT LOBE ROTATING ACROSS EAST TEXAS
AND INTO AR AND LA...A CONTINUAL INFLOW OF GULF MOISTURE INTO THE
FOUR STATE REGION INTO AN EAST TO WEST BOUNDARY FROM NE LA INTO
N TX CONTINUES TO PRODUCE SHOWERS AND THUNDERSTORMS. WITH HIGH
PRECIPITABLE WATER VALUES AND REDEVELOPMENT OF STORMS OVER THE SAME
GENERAL AREAS...SOME LOCATIONS RECEIVING VERY HEAVY RAINFALL. DURING
THE DAY ADDITIONAL DEVELOPMENT WILL OCCUR AS THE LOW MOVES VERY
SLOWLY EAST INTO W AR. RAINFALL AMOUNTS WILL BE LOCALLY HEAVY ACROSS
EAST TEXAS AND NORTH LOUISIANA AS VERTICAL MOSTION FIELDS ENHANCED
BY DIVERGENCE ALOFT AT UPPER JET LEVEL.  DUE TO THE PARTS OF THE
REGION HAVING HIGH TOTAL RAINFALL AMOUNTS OVER THE PAST COUPLE OF DAYS
WILL ISSUE A FLASH FLOOD WATCH FOR ALL OF NORTHEAST TEXAS AND NORTH
LOUISIANA. WILL ALSO MENTION CHANCE OF SEVERE THUNDERSTORMS WITH
HAIL AND HIGH WINDS THE MAIN THREAT ALONG WITH VERY HEAVY RAINFALL.

06

PRELIMS...

SHV 79/65/80/65 9775
MLU 79/64/79/64 8866
TXK 76/60/79/64 9774
TYR 78/63/78/64 8674
LFK 81/65/83/65 7573

.SHV0...FFA FOR ALL OF NORTHEAST TEXAS ZONES AND ALL OF NORTH
LOUISIANA ZONES.

In the hours before

Local storm report, May 3, 11:15 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1115 PM CDT WED MAY 03 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1000 PM    10 SE GILMER              TX   1.5 INCH HAIL
05/03/00   UPSHUR                         PING PONG SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1015 PM    AVINGER                   TX   .75 INCH HAIL
05/03/00   CASS                           DIME SIZE HAIL. REPORTED
                                          BY LAW ENFORCEMENT.

1030 PM    10 NW JEFFERSON           TX   .75 INCH HAIL
05/03/00   MARION                         DIME SIZE HAIL AT LAKE OF
                                          THE PINES. REPORTED BY LAW
                                          ENFORCEMENT

1031 PM    EAST MOUNTAIN             TX   1.75 INCH HAIL
05/03/00   UPSHUR                         GOLFBALL SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1040 PM    1 W JACKSONVILLE          TX   .75 INCH HAIL
05/03/00   CHEROKEE                       DIME SIZE HAIL AT LAKE
                                          JACKSONVILLE. REPORTED BY
                                          LAW ENFORCEMENT.

1040 PM    5 N RUSK                  TX   .75 INCH HAIL
05/03/00   CHEROKEE                       DIME SIZE HAIL. REPORTED
                                          BY LAW ENFORCEMENT.

1047 PM    LONGVIEW                  TX   1 INCH HAIL
05/03/00   GREGG                          QUARTER SIZE HAIL.
                                          REPORTED BY TRAINED
                                          SPOTTER.

1055 PM    LONGVIEW                  TX   1.5 INCH HAIL
05/03/00   GREGG                          WALNUT SIZE HAIL IN
                                          DOWNTOWN LONGVIEW.
                                          REPORTED BY TRAINED
                                          SPOTTER.

1100 PM    LONGVIEW                  TX   2 INCH HAIL
05/03/00   GREGG                          TWO-INCH SIZED HAIL
                                          DOWNTOWN AND PING PONG
                                          SIZE HAIL ON THE NORTH
                                          LOOP. REPORTED BY TRAINED
                                          SPOTTER.

NNNN
Local storm report, May 3, 11:45 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 PM CDT WED MAY 03 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1130 PM    HALLSVILLE                TX   1.75 INCH HAIL
05/03/00   HARRISON                       GOLFBALL SIZE HAIL BROKE
                                          WINDOW PANES ON A HOUSE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

NNNN
Local storm report, May 4, 12:45 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1245 AM CDT THU MAY 04 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1206 AM    4 W RUSK                  TX   .75 INCH HAIL
05/04/00   CHEROKEE                       DIME SIZE HAIL. REPORTED
                                          BY LAW ENFORCEMENT.

1210 AM    8 SW MARSHALL             TX   1.75 INCH HAIL
05/04/00   HARRISON                       GOLFBALL SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1235 AM    WINONA                    TX   1 INCH HAIL
05/04/00   SMITH                          QUARTER SIZE HAIL.
                                          REPORTED BY FIRE
                                          DEPARTMENT.

NNNN
Local storm report, May 4, 1:10 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 AM CDT THU MAY 04 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1140 PM    2 N ALTO                  TX   1.75 INCH HAIL
05/03/00   CHEROKEE                       GOLFBALL SIZE HAIL TWO
                                          INCHES DEEP. REPORTED BY
                                          LAW ENFORCEMENT.

1255 AM    UNION GROVE               TX   1 INCH HAIL
05/04/00   UPSHUR                         QUARTER SIZE HAIL.
                                          REPORTED BY TRAINED
                                          SPOTTER.

NNNN
Local storm report, May 4, 2:30 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 AM CDT THU MAY 04 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0100 AM    LOONEYVILLE               TX   WIND DAMAGE
05/04/00   15 NW NACOGDOCHES              TREES DOWN ON HWY 343.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0220 AM    SHREVEPORT                LA   FLOODING
05/04/00   CADDO                          MINOR STREET FLOODING.
                                          REPORTED BY BROADCAST
                                          MEDIA.

NNNN
Local storm report, May 4, 3:30 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 AM CDT THU MAY 04 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0305 AM    SHREVEPORT                LA   FLOODING
05/04/00   CADDO                          INTERSECTION OF COLQUITT
                                          AND WOOLWORTH ROADS
                                          IMPASSABLE DUE TO HIGH
                                          WATER. REPORTED BY LAW
                                          ENFORCEMENT.

0310 AM    GREENWOOD                 LA   FLOODING
05/04/00   CADDO                          INTERSECTION OF HWY 80 AND
                                          169 IMPASSABLE DUE TO HIGH
                                          WATER. REPORTED BY LAW
                                          ENFORCEMENT.

NNNN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:25 PM CDTSevere Thunderstorm WarningSHVMorris35 min
May 3, 9:35 PM CDTSevere Thunderstorm WarningSHVUpshur55 min
May 3, 9:45 PM CDTSevere Thunderstorm WarningSHVCass45 min
May 3, 10:02 PM CDTSevere Thunderstorm WarningSHVMarion58 min
May 3, 10:29 PM CDTSevere Thunderstorm WarningSHVCherokee46 min
May 3, 10:29 PM CDTSevere Thunderstorm WarningSHVUpshur61 min
May 3, 10:32 PM CDTSevere Thunderstorm WarningSHVGregg58 min
May 3, 11:03 PM CDTSevere Thunderstorm WarningSHVHarrison57 min
May 3, 11:27 PM CDTSevere Thunderstorm WarningSHVCherokee63 min
May 3, 11:55 PM CDTSevere Thunderstorm WarningSHVHarrison50 min
May 4, 12:10 AM CDTSevere Thunderstorm WarningSHVSmith65 min
May 4, 12:36 AM CDTSevere Thunderstorm WarningSHVNacogdoches59 min
May 4, 12:51 AM CDTSevere Thunderstorm WarningSHVUpshur54 min
May 4, 12:56 AM CDTSevere Thunderstorm WarningSHVGregg64 min
May 4, 2:00 AM CDTFlash Flood WarningSHVCherokee, Nacogdoches4 hr
May 4, 2:45 AM CDTFlash Flood WarningSHVMorris, Titus4 hr
May 4, 4:28 AM CDTSevere Thunderstorm WarningSHVSmith47 min
May 4, 6:06 AM CDTFlash Flood WarningSHVPanola, Rusk, Smith4 hr
May 4, 6:16 AM CDTSevere Thunderstorm WarningSHVPanola59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.